Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 92, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2019, 6:43 AM CDT for Pike County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2019, 6:43 AM CDT (11:43 UTC)
- Expired
- May 12, 2019, 7:04 AM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
785
WUUS54 KBMX 121143
SVRBMX
ALC109-121230-
/O.NEW.KBMX.SV.W.0092.190512T1143Z-190512T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
643 AM CDT Sun May 12 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Pike County in southeastern Alabama...
* Until 730 AM CDT.
* At 643 AM CDT, a severe thunderstorm was located near Troy, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Troy, Banks, Linwood, Troy Municipal Airport, Antioch, Troy
University, China Grove, Sandfield, Monticello, Orion, Mossy Grove
and Josie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3181 8617 3197 8602 3197 8600 3199 8600
3206 8593 3205 8589 3199 8589 3198 8588
3197 8588 3197 8579 3188 8579 3188 8566
3168 8603
TIME...MOT...LOC 1143Z 227DEG 30KT 3180 8604
HAIL...1.00IN
WIND...60MPH
$$
562 follow-up statements
393
WWUS54 KBMX 121159
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
659 AM CDT Sun May 12 2019
ALC109-121230-
/O.CON.KBMX.SV.W.0092.000000T0000Z-190512T1230Z/
Pike AL-
659 AM CDT Sun May 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL PIKE COUNTY...
At 658 AM CDT, a severe thunderstorm was located near Linwood, or
near Troy, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Banks, Linwood, Troy Municipal Airport, Troy University, China
Grove, Sandfield and Orion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3187 8607 3197 8600 3206 8593 3205 8589
3199 8589 3198 8588 3197 8588 3197 8579
3188 8579 3188 8574 3177 8593
TIME...MOT...LOC 1158Z 227DEG 30KT 3189 8593
HAIL...<.75IN
WIND...60MPH
$$
56308
WWUS54 KBMX 121204
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
704 AM CDT Sun May 12 2019
ALC109-121214-
/O.CAN.KBMX.SV.W.0092.000000T0000Z-190512T1230Z/
Pike AL-
704 AM CDT Sun May 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3187 8607 3197 8600 3206 8593 3205 8589
3199 8589 3198 8588 3197 8588 3197 8579
3188 8579 3188 8574 3177 8593
TIME...MOT...LOC 1200Z 227DEG 30KT 3193 8588
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:45 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 12, 3:45 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 345 AM CDT Sun May 12 2019 .SHORT TERM... Today and tonight. A very tropical air mass resides over Alabama with precipitable water values above 1.5 inches. Mostly light rain has been falling across areas north of I-59 since midnight. A band of showers and thunderstorms has developed just south of the I-20 corridor in response to an increasing low level jet. This boundary will be the focus for heavier showers and thunderstorms this morning. This boundary will shift slowly southward today as a cold front advances southward. The cold front was located currently across far northwest Alabama. The front will track southeast across central Alabama and trigger additional showers across north Alabama. The higher surface dewpoints (70+) have pushed into far southeast Alabama due to a boundary that pushed southward overnight. Surface winds have already switched back to southerly at Troy, so higher dewpoints (70+) could work back northward into the southeast counties later this morning. Surface based CAPE will likely climb to 1500-2000 J/kg for areas along and south of the I-85 corridor this afternoon. Northern edge of marginal risk of severe storms will be pushed southward to a Selma to Alexander City line, with a slight risk for areas south of I-85. The risk of severe storms will linger into the early evening hours. The main upper trof axis will approach Alabama this afternoon and drier mid level air will bring an end to the rain for areas north of I-20 by mid afternoon. Showers and thunderstorms will continue across the southeast counties until 9 or 10 pm. Clouds will linger well north of cold front, and earnest clearing may not occur until this evening. Much cooler air will overspread the area tonight with lows in the 50s, except lower 60s southeast. 58/rose .LONG TERM... /Issued at 400 AM CT/ Monday through Sunday. The cold front is well to our south and east by early Monday morning. High pressure builds in with the cooler and drier air mass leading to slightly cooler than normal temperatures for both Monday and Tuesday. The surface high persists through Wednesday, which will allow for mostly clear to partly cloudy skies each day. A weakening frontal boundary slides into the TN Valley late Wednesday, which could produce some scattered showers and thunderstorms as it pushes into Central AL on Thursday. However, ridging at 850mb plus convergence aloft due to the building ridge to our west should lead to synoptic scale subsidence over the region. Because of this, I'm keeping PoPs at 15-20% due to lack of confidence in the coverage. The surface high shifts to our east slightly on Friday as the upper level ridge builds overhead. This should allow for a warming trend into the weekend as we get a return of the warm and moist southerly flow. Synoptic subsidence should remain in place through Sunday, limiting any rain or thunderstorm chances. 25/Owen && .AVIATION... 06Z TAF Discussion. A band of shwrs with isold TSRA has moved into the southeast counties of Alabama. The back edge of the shwrs was near KTOI, so minimal impacts to this airport overnight. A large of area of mostly light rain covered northwest Alabama. This area will develop eastward overnight and impact all northern TAF sites. However, the rain is very light and vsbys not expected to fall below 6 miles. Despite saturated conds in the lower atmosphere, cigs are generally above 5000 feet agl, although some sct low clouds are being reported across central Alabama. Lower cigs will likely develop between 08z and 10z, with widespread IFR cigs between 10z and 14z. A weak cold front will push thru Alabama today, and sfc winds will gradually veer from south to west. Instability will increase south of the cold front, and TSRA possible at KMGM and KTOI between 17z and 23z. Clouds will be slow to clear once front pushes thru each airport, and kept 3-4 thousand foot cigs thru the end of the forecast period. 58/rose && .FIRE WEATHER... Rain will end from west to east through the afternoon and evening. Drier conditions are forecast from late today through at least midweek next week, with minimum relative humidity values remaining in the 40 to 50 percent range each afternoon. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 75 54 75 48 75 / 70 10 0 0 0 Anniston 75 56 76 50 75 / 70 10 0 0 0 Birmingham 76 56 76 53 77 / 70 10 0 0 0 Tuscaloosa 76 57 78 53 77 / 70 10 0 0 0 Calera 76 57 76 53 75 / 70 10 0 0 0 Auburn 76 60 76 54 75 / 80 20 0 0 0 Montgomery 80 60 80 55 78 / 80 20 0 0 0 Troy 79 61 79 55 78 / 80 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 12, 4:07 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 407 AM CDT Sun May 12 2019 ALZ011>015-017>050-131215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 407 AM CDT Sun May 12 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are possible today from 10 AM to 7 PM with damaging winds and quarter size hail possible for areas generally along and south of the Interstate 85 corridor. Locally heavy rainfall will remain possible today, which may cause minor flooding of poor drainage areas and minor rises on creeks and streams. Minor flooding is likely along portions of the Tombigbee, Black Warrior and Sucarnoochee Rivers beginning as early as this afternoon and continuing into early next week. Please see the latest flood statement for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Sunday.
In the hours before
Special weather statement, May 12, 3:14 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
314 AM CDT Sun May 12 2019
ALZ039-120900-
Marengo AL-
314 AM CDT Sun May 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
400 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butler, moving northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Linden, Sweet Water, Myrtlewood, Putnam, Freddie Jones Field,
Shawnee, Nanafalia, Magnolia, Wayne, Surginer, Miller, Dixons Mill,
Vineland, Half Acre, Octagon, Clayhill, Nicholsville and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
3214 8804 3215 8802 3218 8801 3223 8801
3233 8774 3213 8762 3201 8762 3200 8767
3199 8767 3199 8807 3201 8809 3199 8809
3200 8811 3205 8812
TIME...MOT...LOC 0814Z 245DEG 48KT 3201 8823
25/OwenSpecial weather statement, May 12, 5:40 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 AM CDT Sun May 12 2019
ALZ033-039-040-121130-
Marengo AL-Dallas AL-Perry AL-
540 AM CDT Sun May 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...CENTRAL
PERRY AND DALLAS COUNTIES UNTIL 630 AM CDT...
At 540 AM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or near Uniontown, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Valley Grande, Marion, Uniontown, Selmont-West Selmont,
Thomaston, Orrville, Faunsdale, Dayton, Bogue Chitto, Vaiden, Gardner
Island, Tyler, Consul, Central Mills, Old Cahaba Park, Dallas County
Horse Arena, Paul M Grist State Park, Memorial Stadium and Marion
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 8769 3248 8752 3256 8752 3273 8702
3266 8702 3266 8692 3254 8691 3246 8686
3244 8687 3243 8683 3241 8685 3236 8681
3234 8681 3233 8685 3230 8684 3225 8743
3227 8745 3227 8750 3224 8753 3223 8768
TIME...MOT...LOC 1040Z 256DEG 39KT 3245 8756
56Special weather statement, May 12, 6:29 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 AM CDT Sun May 12 2019
ALZ049-121215-
Pike AL-
629 AM CDT Sun May 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 715 AM CDT...
At 628 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glenwood, or over Goshen, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Linwood, Troy Municipal
Airport, Troy University, Monticello, Orion, Josie, Sandfield,
Brundidge Municipal Airport, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8619
3205 8591 3205 8589 3199 8589 3197 8588
3197 8579 3188 8579 3188 8568 3178 8566
3176 8567 3174 8570 3171 8571 3162 8600
3162 8618
TIME...MOT...LOC 1128Z 226DEG 35KT 3169 8615
56Special weather statement, May 12, 6:34 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 AM CDT Sun May 12 2019
ALZ040-041-121215-
Autauga AL-Dallas AL-
634 AM CDT Sun May 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA AND NORTHEASTERN DALLAS
COUNTIES UNTIL 715 AM CDT...
At 634 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Prattville, Selma, Millbrook, Valley Grande, Selmont-West Selmont,
Deatsville, Autaugaville, Billingsley, Booth, Mulberry, Marbury, Vida
Junction, Gardner Island, Paul M Grist State Park, Autauga County
Airport, Burnsville, New Prospect, Valley Creek Junction, Edmund
Pettus Bridge and Selma University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3238 8704 3262 8704 3266 8686 3266 8672
3270 8671 3271 8669 3271 8641 3241 8641
3240 8644 3241 8646 3238 8646 3238 8662
3241 8662 3240 8665 3238 8666 3238 8672
3240 8672 3239 8675 3239 8678 3238 8678
TIME...MOT...LOC 1134Z 264DEG 28KT 3248 8696
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:12 PM CDT | Areal Flood Advisory | BMX | Blount | 2 hr |
| May 12, 3:14 AM CDT | Special Weather Statement | BMX | Marengo | 46 min |
| May 12, 5:40 AM CDT | Special Weather Statement | BMX | Dallas | 50 min |
| May 12, 6:29 AM CDT | Special Weather Statement | BMX | Pike | 46 min |
| May 12, 6:34 AM CDT | Special Weather Statement | BMX | Autauga | 41 min |
| May 12, 6:53 AM CDT | Special Weather Statement | BMX | Bullock | 52 min |
| May 12, 7:10 AM CDT | Special Weather Statement | BMX | Elmore | 35 min |
| May 12, 7:32 AM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 3 hr |
| May 12, 8:37 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| May 12, 8:56 AM CDT | Special Weather Statement | BMX | Russell | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.